MAUDE Adverse Event Report: Thoratec Corporation Thoratec® HeartMate 3¿ System Controller; Ventricular (Assist) Bypass

Thoratec Corporation Thoratec® HeartMate 3¿ System Controller; Ventricular (Assist) Bypass
Model Number 106531US
Medical Device Problem Codes Pumping Stopped (1503); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient fell asleep while supported on battery power.On 01sep2026 at approximately 08:10, the left ventricular assist device (lvad) stopped due to loss of power to the system controller.Upon awakening, the patient contacted the clinical team, and at approximately 11:22, was guided through a battery exchange procedure.During the battery change, a power cable disconnect alarm was heard, and the patient confirmed that the battery light was green.Following restoration of power, the pump restarted, pump parameters returned to baseline, and the patient reported feeling well.Review of the heartmate log file confirmed pump stop alarms at approximately 08:10 on 01sep2026 resulting from loss of power to the system controller.The log file showed that low power advisory alarms began at 03:11 and progressed to low power hazard alarms at 05:48.No external power alarms began at 06:05 after the external batteries became depleted.The controller subsequently operated on the emergency backup battery until the pump shut off.Review of the log file further indicated that the patient had not connected to the power module (pm) or mobile power unit (mpu) during the reviewed period, suggesting that the patient was sleeping on battery power.It was noted that despite continued education to connect to mpu, the patient always slept on battery power.No other unusual events were identified in the event history.Based on the available log file data, the mechanical circulatory support (mcs) equipment was operating as intended.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported battery depletion event was confirmed via the submitted log files.The system controller event log file captured a low power advisory alarm which alarm progressed to a low power hazard alarm and eventually a no external power alarm when the 14v batteries fully depleted on 01sep2026.The system controller backup battery eventually depleted leading to the pump stopping on 01sep2026, associated with an lvad_off alarm.Following the loss of power, the controller was re-connected to charged 14v batteries and controller clock corrupt alarms were active due to the battery depletion event.The system controller clock was set once again at on 01sep2026, per the timestamps.The controller appeared to support the system as intended while connected to external power.The heartmate 3 system controller (serial number (b)(6)) was not returned.Provided information indicated that the cause of the reported event was the patient sleeping on 14v battery power.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) and patient handbook can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system ifu, rev.D and heartmate 3 patient handbook, rev.A are currently available.Section 7 of the ifu, entitled ¿alarms and troubleshooting¿, provides instruction on how to identify and resolve low voltage advisory, low voltage hazard, and no external power, controller clock corrupt alarms.Section 3 of the ifu, entitled ¿powering the system¿, provides instruction on how to power the system controller.This section also advises the user to not sleep on 14v li-ion batteries.Section 2 of the ifu, entitled ¿system operations¿, explains the operation of the controller backup battery.This section informs the user the backup battery is intended only for backup power during a power emergency.The backup battery provides at least 15 minutes of support to the system if the in-use power source is disconnected or fails.The patient handbook cautions the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
Thoratec® HeartMate 3¿ System Controller
Common Device Name
Ventricular (Assist) Bypass
Manufacturer (Section D)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
+1(781)852-8207
MDR Report Key50888531
Report Number2916596-2026-2919703
Device Sequence Number10664390
Product Code DSQ
UDI-Device Identifier05415067039446
UDI-Public(01)05415067039446(17)270729
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106531US
Device Catalogue Number106531US
Device Lot NumberL00004344
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2026
Initial Report FDA Received Date09/24/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexMale
Patient Weight136 LB
Patient RaceWhite